Georgia, 2010

Hail and Lightning Strikes in Georgia, February 22, 2010

February 22, 2010 · NWS FFC · 4 events in 4 counties and zones

A short wave embedded in a fast zonal flow was traversing the southern states. A comparatively warm air mass, with respect to many previous winter events, was in place across the region as the associated cold front swept into the southeast states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A short wave embedded in a fast zonal flow was traversing the southern states. A comparatively warm air mass, with respect to many previous winter events, was in place across the region as the associated cold front swept into the southeast states. A strong line of thunderstorms accompanied the front and moved into the Georgia during the pre-dawn hours. The thunderstorms brought considerable lightning, brief heavy rain, and some small hail. None of the thunderstorms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 22, 3:09 AM EST, 40 minutes earlier.

Area forecast discussion, Feb 22, 3:09 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 AM EST MON FEB 22 2010

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
LOW PRESSURE AS OF 07Z LOCATED NEAR PADUCAH WITH A WARM FRONT
EXTENDING NORTHEAST ALONG THE OHIO RIVER AND A COLD FRONT TO THE
SOUTH ALONG THE MISSISSIPPI. WELL AHEAD OF THE COLD FRONT...A
SOLID LINE OF SHOWERS AND THUNDERSTORMS WAS ADVANCING EASTWARD
ACROSS ERN TN...NWRN GA...CENT AL...BACK TO SERN MS ALONG THE LOW
LEVEL JET/THERMAL RIDGE AXIS. THE NORTHERNMOST CG LIGHTNING
ACTIVITY HAS DROPPED OFF CONSIDERABLY OVER THE LAST FEW
HOURS...AND EXPECT THIS GENERAL LESSENING TREND TO CONTINUE AS THE
LINE TRACKS ACROSS GA TODAY GIVEN A DRIER LOCAL AIRMASS AND A
WEAKENING LLJ. BEST THUNDER POTENTIAL WILL BE OVER CENT GA TODAY
WHERE DEWPOINTS HAVE CLIMBED INTO THE 40S...AND SOMEWHAT MORE
VIGOROUS CONVECTION WAS APPROACHING FROM ALABAMA THIS MORNING.
MODEL SOLUTIONS BEGIN TO DIVERGE QUICKLY...STARTING WITH SLIGHT
DIFFERENCES IN TIMING OF FROPA THROUGH GA THIS AFTERNOON. MODEL
DIFFERENCES GROW THROUGH THE ENTIRE 7 DAY FORECAST...AS THEY
STRUGGLE TO HANDLE THE DETAILS OF MULTIPLE/SUCCESSIVE LOW PRESSURE
SYSTEMS ACROSS THE SOUTHERN U.S. AND GULF OF MEXICO THE FIRST OF
WHICH IS IMPACTING GEORGIA TODAY AND THE SECOND EARLY WEDNESDAY.

WEST TO NORTHWEST FLOW IN THE WAKE OF TODAYS FROPA WILL BRING
SOMEWHAT COOLER AND DRIER AIR INTO THE LOCAL AREA AS A SURFACE
HIGH REMAINS ANCHORED OVER THE PLAINS STATES AND OUR DEPARTING LOW
BEGINS CRANKING UP OVER NEW ENGLAND. OUR SECOND UPPER LEVEL
DISTURBANCE CROSSING ALABAMA TUESDAY EVENING SHOULD REACH GA AFTER
MIDNIGHT WEDNESDAY. MODEL THERMAL FIELDS ARE GENERALLY SUPPORTIVE
OF -SN INITIALLY IN THE HIGHER TERRAIN NW OF A CEDARTOWN TO
JASPER TO HELEN LINE...THOUGH CONTINUED LOW LEVEL COLD ADVECTION
AND EVAPORATIVE COOLING MAY LOWER TEMPS/WET BULB TEMPS CLOSER
TOWARD FREEZING NW OF A CARROLLTON TO CUMMING TO HELEN LINE BY
SUNRISE WEDNESDAY MORNING. EXPECT PRECIP TO BE A MIX OF RA/SN AT
LOWER ELEVATIONS...BUT ELEVATIONS ABOVE 1500-2000 HAVE A BETTER
SHOT AT SEEING PREDOMINANTLY -SN. THE BIGGER CHALLENGE THAN
P-TYPE IS FIGURING OUR WHETHER OR NOT PRECIP WILL OCCUR. MODEL
QPF REMAINS VERY LIGHT OR NON-EXISTENT...THOUGH THE GFS IS
FINALLY STARTING TO COME ONBOARD WITH THE OTHER MODELS WHICH SHOW
AT LEAST SOME PRECIP...BUT NOT ENOUGH TO WARRANT MORE THAN THE
CURRENT 20 POPS. PRECIP SHOULD END QUICKLY WEDNESDAY MORNING...AND
WILL BE FOLLOWED BY A BETTER SURGE OF NORTHWEST FLOW COLD
ADVECTION COMMENCING BY WEDNESDAY AFTERNOON.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
H8 TEMPS DIP TO AROUND -15C FAR NORTH AND -7C SOUTH BY THURSDAY
MORNING...RESULTING IN TEMPERATURES A GOOD 15 DEGREES BELOW NORMAL
BY THURSDAY. WE REMAIN CAUGHT IN A COLD AND DRY PATTERN BETWEEN A
HIGH EXTENDING THROUGH THE PLAINS STATES AND A PERSISTENT AND THE
DEEPENING NEW ENGLAND UPPER LOW THROUGH SUNDAY...THOUGH AIRMASS
MODIFICATION SLOWLY NUDGES TEMPERATURES UPWARD EACH DAY FROM THEIR
COLDEST ON THURSDAY.

RRH

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  41  61  37  51 /  80  10   5  20  20
ATLANTA         63  41  55  36  48 /  80  10   5  20  20
BLAIRSVILLE     54  36  50  31  42 /  70  10  10  20  20
CARTERSVILLE    61  37  54  32  48 /  60  10   5  20  20
COLUMBUS        66  44  61  39  53 /  80  10   5  20  20
GAINESVILLE     58  41  56  36  48 /  80  10  10  20  20
MACON           65  42  65  38  53 /  90  10   5  20  20
ROME            63  41  56  33  48 /  40  10  10  20  20
PEACHTREE CITY  64  39  57  36  49 /  80  10   5  20  20
VIDALIA         65  49  67  41  57 /  90  20   5  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 21, 6:18 PM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EST SUN FEB 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EST SUN FEB 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE TONIGHT AND EARLY MONDAY ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER-LEVEL SHORT WAVE WILL APPROACH THE AREA FROM THE WEST
TONIGHT AND MOVE ACROSS THE AREA MONDAY. WEAK SURFACE HIGH PRESSURE
ALIGNED ALONG THE EAST COAST WILL SHIFT SLOWLY EAST TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS TONIGHT AND EARLY MONDAY
WILL BE ISOLATED CLOUD-TO-GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAIN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN MIDNIGHT
AND 10 AM EST. THE MOST LIKELY AREA FOR THUNDERSTORMS WILL BE
NORTHWEST OF A LINE FROM LA GRANGE...TO CANTON...TO BLUE RIDGE.

.DISCUSSION...
ZONAL FLOW DOMINATES THE SOUTHERN STATES AT THIS TIME. LOW
PRESSURE...INTENSIFYING ACROSS THE WESTERN U.S...WILL GRADUALLY
SHIFT EAST TOWARD MID-WEEK. IN ADVANCE OF THIS SYSTEM...A STRONG
SHORT WAVE WILL MOVE QUICKLY EAST ACROSS THE SOUTHERN STATES.
SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING OVERNIGHT
ACROSS THE MID-SOUTH. A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO
MOVE ACROSS GEORGIA TONIGHT AND EARLY MONDAY. MINOR INSTABILITY
AND A 45 TO 50 KNOT LOW-LEVEL JET TRACKING ACROSS NORTH GEORGIA
EARLY MONDAY WILL ALSO SUPPORT ISOLATED THUNDERSTORMS. BRIEF HEAVY
RAIN CAN BE EXPECTED...BUT RAINFALL IS NOT EXPECTED TO BE
SUFFICIENT TO PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Feb 22, 12:45 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 AM EST MON FEB 22 2010

GAZ001-002-220630-
1245 AM EST MON FEB 22 2010

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DADE AND WALKER
COUNTIES UNTIL 130 AM EST...

AT 1141 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COLE CITY TO 37 MILES SOUTHWEST OF RISING
FAWN...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING
STRIKES ARE LIKELY AS THESE STORMS MOVE ACROSS DADE AND WALKER
COUNTIES THROUGH 130 AM EST. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE COLE CITY...HOOKER...MORGANVILLE...STEPHENSVILLE...
MORGANVILLE...WILDWOOD. ..NEW ENGLAND...TRENTON...LOOKOUT
MOUNTAIN...RISING FAWN...CLOUDLAND CANYON STATE PARK...ROSSVILLE...
COOPER HEIGHTS...CHATTANOOGA VALLEY AND FAIRVIEW.
Special weather statement, Feb 22, 1:18 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 AM EST MON FEB 22 2010

GAZ011-220700-
118 AM EST MON FEB 22 2010

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHATTOOGA COUNTY
UNTIL 200 AM EST...

AT 113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 5 MILES NORTHEAST OF
CLOUDLAND TO MENLO...MOVING EAST AT 45 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES
ACROSS THE COUNTY...ESPECIALLY AT ELEVATIONS ABOVE 2000 FEET.
OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

19
Special weather statement, Feb 22, 1:43 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 AM EST MON FEB 22 2010

GAZ019-220730-
143 AM EST MON FEB 22 2010

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN FLOYD COUNTY UNTIL
230 AM EST...

AT 140 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS FROM COOSA TO CAVE
SPRING...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS
ACTIVITY...ESPECIALLY ACROSS SOUTHERN FLOYD COUNTY.  BRIEF HEAVY
RAIN AND OCCASIONAL LIGHTNING WILL ALSO BE POSSIBLE.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS...CAUSE
POWER INTERRUPTION...AND BLOW ABOUT LIGHT UNSECURED OBJECTS.

19
Special weather statement, Feb 22, 2:24 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 AM EST MON FEB 22 2010

GAZ007-012-013-020-021-030-220745-
224 AM EST MON FEB 22 2010

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN EASTERN
POLK...CHEROKEE...BARTOW...PICKENS...EASTERN GORDON...AND GILMER
COUNTIES UNTIL 245 AM EST...

AT 215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS FROM WESTERN FANNIN
COUNTY...TO NEAR CALHOUN...TO NEAR CEDARTOWN...MOVING EAST AT 40 MPH.

WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT
MOVES ACROSS THE INDICATED COUNTIES.  BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
ABOUT LIGHT...UNSECURED OBJECTS.  A FEW POWER OUTAGES MAY RESULT.

19
Special weather statement, Feb 22, 2:44 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 AM EST MON FEB 22 2010

GAZ030-041-042-220830-
244 AM EST MON FEB 22 2010

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHWEST
CARROLL...HARALSON AND SOUTHERN POLK COUNTIES UNTIL 330 AM EST...

AT 138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTHWEST OF ESOM HILL TO 24
MILES SOUTHWEST OF TALLAPOOSA...OR FROM JUST SOUTHEAST OF PIEDMONT
ALABAMA TO JUST SOUTHWEST OF HEFLIN ALABAMA...MOVING NORTHEAST AT 50
MPH.

WIND GUSTS OF 40 MPH WILL BE POSSIBLE WITH THIS ACTIVITY AS IT MOVES
ACROSS NORTHWEST CARROLL...HARALSON AND SOUTHERN POLK COUNTIES
THROUGH 330 AM EST. IN ADDITION...BRIEF HEAVY RAIN AND OCCASIONAL
LIGHTNING CAN BE EXPECTED.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
ABOUT LIGHT...UNSECURED OBJECTS AROUND. SOME POWER OUTAGES MAY
RESULT.

19

The radar

The Atlanta radar (KFFC), 85 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail. Local standard time, as filed.

Lightning, Fulton

When
February 22, 3:49 AM EST
Where
Fulton County, 1.22 mi ESE of Ocee
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.065, -84.200

The Beacon Newspaper of Johns Creek reported that lightning struck a gas line adjacent to a home on Hillgate Crossing near Abbotts Bridge Road. The home caught fire and sustained damage as a result.

Lightning, Newton

When
February 22, 4:24 AM EST
Where
Newton County, 49.07 mi W of Barrington
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.432, -84.875

The Times Herald of Newnan reported that lightning struck a home on Welcome-Sargent Road, west of Newnan, and blew out part of the kitchen wall, kitchen cabinets, and the some of the porch floorboards. The crawl space was also set on fire by the lightning strike.

Hail, Upson

When
February 22, 5:15 AM EST to 5:20 AM EST
Where
Upson County, 1 mi W of Thomaston to 2 mi S of Yatesville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -84.347

The public reported penny-sized hail in the Thomaston area.

Hail, Houston

When
February 22, 6:30 AM EST to 6:35 AM EST
Where
Houston County, 1.81 mi E of Pilgrim Rest to 0.67 mi S of Pilgrim Rest
Measured
0.75 in hail
Reported by
Public
Coordinates
32.548, -83.639

Two reports of penny-sized hail were received from the public, one in Warner Robins and the other in Kathleen.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218188, 218187, 218185, 218186.